Sirolimus is macrocyclic antibiotic with potent immunosuppressive activity that is used alone or in combination with calcineurin inhibitors to prevent cellular rejection after organ transplantation. Sirolimus therapy can be associated with mild serum enzyme elevations and it has been linked to rare instances of clinically apparent cholestatic liver injury.
Sirolimus (sir oh' li mus) is a macrocyclic lactone antibiotic which also has profound immunosuppressive properties particularly affecting T cells and the cellular immune response. Sirolimus binds to the same intracellular receptor as tacrolimus and cyclosporine, but does not inhibit calcineurin, but rather blocks the “mammalian target of rapamycin” (mTOR) which interrupts signaling pathways for several cytokines and growth factors including IL2. The result of the inhibition is inactivation of T cells. Sirolimus was approved for use in the United States in 1999 and current indications are for prevention of organ rejection after transplantation alone or in combination with calcineurin inhibitors or corticosteroids. Sirolimus is available as tablets of 1 and 2 mg and in an oral solution of 1 mg/mL under the brand name of Rapamune. After a loading dose, the usual maintenance dose in adults is 2 mg (~1 mg/m2) once daily. Sirolimus has less nephrotoxicity than the calcineurin inhibitors. Common side effects of sirolimus include anxiety, weakness, depression, dizziness, headache, gastrointestinal upset, oral ulcers, edema, bone marrow suppression and rash.
Serum enzyme elevations occur in a proportion of patients taking sirolimus, but the abnormalities are usually mild, asymptomatic and self-limiting, rarely requiring dose modification or discontinuation. Rare instances of cholestatic hepatitis have been reported with sirolimus use, but the clinical features of the clinically apparent liver injury due to this agent have not been well defined. Hepatic artery thrombosis has been reported to be more common with sirolimus therapy after liver transplantation, but this association is still controversial.
Mechanism of Injury
Sirolimus undergoes extensive hepatic metabolism, largely via the cytochrome P450 system (CYP 3A4) and drug-drug interactions are common. Sirolimus may interfere with wound healing, which has been the usual reason cited for the increased rate of hepatic artery thrombosis with its use.
Outcome and Management
The liver injury associated with sirolimus therapy is usually mild and transient, resolving on its own or with dose modification or discontinuation. Sirolimus has not been linked to cases of acute liver failure or vanishing bile duct syndrome. There does not appear to be cross sensitivity to the hepatic injury between sirolimus and the other agents used for prevention of transplant rejection.
|DRUG||CAS REGISTRY NUMBER||MOLECULAR FORMULA||STRUCTURE|
Top of page